Anaphylactic Reaction to TPN

  1. Has anyone had a patient who has had an anaphylactic reaction to TPN? I had a patient who had been on TPN for quite a while then was taken off when he started an oral diet. He was restarted on the TPN about a week later when it was found that he needed another surgery and his albumin was very low. He had a new PICC line inserted that morning and I flushed it with NS after obtaining a good blood return. I started the TPN and within 2 minutes he was bright red, said he could not breath and his Sats dropped from 95 to 80. His temp also went up over a degree C. I immediately stopped the TPN and within 2 minutes, it was resolving just with the use of a mask and increase in his IV fluids. He had not had any other meds at the time. Has anyone ever had this happen? The surgeon was baffled. I have never had a problem like this and I have given a lot of TPN.
  2. Visit lorster profile page

    About lorster

    Joined: Feb '06; Posts: 229; Likes: 55

    1 Comments

  3. by   CritterLover
    was there vit k in the tpn?

    iv vit k has been known to cause anaphylactic reactions. it can also cause cardic arrest, shock, and/or respiratory arrest.

    i've always fussed when the vit k was ordered iv; always requested to give in subq instead (if i remember right, the kinetics are the same). but when you're putting it in tpn, you don't have much of a choice.

    there could have been other "addatives" in the tpn that were the culpret, too. pepcid? zantac? but the vit k would be my cheif suspect.

close